Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2017, 4:35 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 4:35 PM MST (23:35 UTC)
- Expired
- Jul 17, 2017, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 97 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
912 WGUS55 KFGZ 172335 FFWFGZ AZC025-180230- /O.NEW.KFGZ.FF.W.0019.170717T2335Z-170718T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 435 PM MST MON JUL 17 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 730 PM MST * At 434 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the northern and eastern portions of the Goodwin fire scar. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mayer. Excessive rainfall over the burn scar will result in debris flow. The debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Heavy rainfall over the Goodwin fire scar will likely trigger life threatening flash floods and debris flows in and downstream of the fire area. Residences near drainages and creeks, particularly Big Bug Creek and surrounding tributaries such as Grapevine Creek and Hackberry Creek, may be affected by high water and debris flows. Heavy rains may cause flooding across roadways in Mayer near Big Bug Creek. Move away from drainages now! && LAT...LON 3441 11216 3433 11221 3441 11238 3447 11230 $$ JJ
1 follow-up statement
954 WGUS75 KFGZ 180112 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 612 PM MST MON JUL 17 2017 AZC025-180115- /O.CAN.KFGZ.FF.W.0019.000000T0000Z-170718T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 612 PM MST MON JUL 17 2017 ...THE FLASH FLOOD WARNING FOR THE GOODWIN FIRE SCAR IN YAVAPAI COUNTY IS CANCELLED... Rain has ended over the Goodwin fire scar. Rainfall from earlier this afternoon will cause minor rises in streams including Big Bug Creek through Mayer, but significant flooding is no longer expected. LAT...LON 3441 11216 3433 11221 3441 11238 3447 11230 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:10 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM MST, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST Mon Jul 17 2017 .SYNOPSIS...Expect scattered to numerous showers and thunderstorms across northern Arizona through midweek. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding across central Arizona where a Flash Flood Watch is in effect through this evening. The threat for heavy rainfall and flash flooding will continue through midweek. && .DISCUSSION...High pressure in the mid levels remains centered over far northern Arizona and the four corners today. The deepest moisture and subsequent instability stretch across Coconino, Yavapai and Gila Counties, eastward to the White Mountains, as evidenced by convective development this afternoon. Easterly steering flow around the high pressure will move storms from east to west through the evening. The greatest flash flood potential remains along the Mogollon Rim, White Mountains, south through Yavapai and Gila Counties where deep moisture and moderate instability will lead to efficient rain producing storms. 1 to 2 inch per hour rates are likely in the stronger storm cells or clusters. These are also the areas that have received the most persistent rainfall as of late. The best potential for severe storms is across western Yavapai and Coconino Counties where the greatest instability resides. A few storms here could produce large hail and damaging wind. Large scale high pressure slowly moves east through the middle of the week, gradually shifting our steering flow from easterly to southerly. This will also act to shift deep moisture further north across the entire state. The threat for heavy rain and flash flooding will continue and spread northward through midweek. Without any real feature of note to provide lift, daily convective trends will depend heavily on daytime instability from surface heating. Additional flash flood watches may be needed over the next couple of days. A brief push of mid level dry air moves in from the east on Thursday bringing a downturn in showers and storms. The downturn looks short lived with potential for an easterly wave to bring additional moisture by next weekend. && .AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA will continue over much of northern Arizona...with the strongest storms through this evening south and west of a line from KCMR-KPAN with local IFR conditions in +RA, and large hail. Expect scattered storms elsewhere. Aft 04z Tues, convective activity decreasing but not ending. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. The threat for heavy rain will spread north across all of Arizona through midweek. Expect near average temperatures. Thursday through Saturday...A brief downturn in storms is possible Thursday afternoon, with otherwise typical monsoon conditions expected to continue. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 10 PM MST this evening FOR AZZ008-015>018-037-038. && PUBLIC...MCT AVIATION...BAK For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 17, 3:26 AM MST, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 326 AM MST Mon Jul 17 2017 AZZ008-015>018-037-038-180400- Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 326 AM MST Mon Jul 17 2017 This hazardous weather outlook is for the The White Mountains and Mogollon Rim southwest into Northern Gila and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight A flash flood watch remains in effect through 10 pm tonight. Thunderstorms will develop this afternoon and evening across the higher terrain of the Mogollon Rim before moving to the lower elevations of Yavapai and Northern Gila Counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. AZZ004>007-009>014-039-040-180400- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 326 AM MST Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of north central Arizona and northeast Arizona north of the Mogollon Rim. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop off the higher terrain this afternoon and evening before moving across the surrounding area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Spotter activation is no anticipated at this time.
In the hours before
Special weather statement, Jul 17, 11:31 AM MST, 5 hours 4 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1131 AM MST MON JUL 17 2017 AZZ013-014-016-017-171915- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-White Mountains-Eastern Mogollon Rim- 1131 AM MST MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL 1215 PM MST... At 1130 AM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Show Low, moving northwest at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Shumway, White Mountain Lake and Fool Hollow Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3429 10980 3420 10995 3436 11019 3447 11003 TIME...MOT...LOC 1830Z 134DEG 13KT 3429 10994 JJ
Special weather statement, Jul 17, 2:20 PM MST, 2 hours 15 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 220 PM MST MON JUL 17 2017 AZZ008-037-172200- Yavapai County Valleys and Basins-Yavapai County Mountains- 220 PM MST MON JUL 17 2017 ...THUNDERSTORMS WITH HAIL AND VERY HEAVY RAIN MOVING THROUGH PRESCOTT AND PRESCOTT VALLEY THROUGH 3 PM... At 218 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Prescott Valley to Oak Knoll Village. Movement was northwest at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Prescott Valley, Prescott, Groom Creek Subdivision, Prescott Airport, Williamson Valley, Prescott Gateway Mall, Iron Springs, Yavapai Campground, Downtown Prescott, Ponderosa Park, Indian Hill West Prescott, Oak Knoll Village, White Spar Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3477 11250 3453 11265 3440 11243 3462 11231 TIME...MOT...LOC 2118Z 145DEG 5KT 3461 11240 3451 11245 JJ
Special weather statement, Jul 17, 2:52 PM MST, 1 hour 43 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 252 PM MST MON JUL 17 2017 AZZ016-018-172230- Northern Gila County-Eastern Mogollon Rim- 252 PM MST MON JUL 17 2017 ...STRONG THUNDERSTORMS MOVING WEST ALONG THE HIGHWAY 260 CORRIDOR BETWEEN KOHLS RANCH AND FOREST LAKES... At 248 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Forest Lakes to 6 miles east of Haigler Creek. Movement was west at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Forest Lakes, Haigler Creek, Christopher Creek, Kohls Ranch, Hunter Creek, Bear Flat, Upper Tonto Creek Campground, Rim Campground, Lake Campground, Crook Campground, Forest Road 171 Campground, Haigler Canyon Campground, Knoll Lake Campground, Spillway Campground, Airplane Flat Campground, Canyon Point Campground, Sharp Creek Campground and Mogollon Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3447 11110 3419 11112 3417 11081 3447 11079 TIME...MOT...LOC 2148Z 090DEG 11KT 3443 11085 3421 11086 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:37 PM MST | Special Weather Statement | FGZ | 23 min | |
| Jul 16, 5:41 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 34 min |
| Jul 16, 5:59 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 6:18 PM MST | Special Weather Statement | FGZ | 27 min | |
| Jul 16, 6:44 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 2 hr |
| Jul 16, 6:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 16, 7:33 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 7:39 PM MST | Special Weather Statement | FGZ | 36 min | |
| Jul 16, 8:01 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 8:12 PM MST | Special Weather Statement | FGZ | 48 min | |
| Jul 16, 8:41 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 34 min |
| Jul 16, 9:36 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Jul 17, 4:26 AM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 17, 11:31 AM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 17, 12:27 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 17, 2:20 PM MST | Special Weather Statement | FGZ | Yavapai | 40 min |
| Jul 17, 2:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 17, 3:20 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 40 min |
| Jul 17, 3:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.